Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Miami, FL

June 23, 2018Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 23, 2018, 5:14 PM EDT for Miami-Dade County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 5:14 PM EDT (21:14 UTC)
Expired
Jun 23, 2018, 5:45 PM EDT
In force
31 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 24 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS52 KMFL 232114
SVRMFL
FLC086-232145-
/O.NEW.KMFL.SV.W.0018.180623T2114Z-180623T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
514 PM EDT SAT JUN 23 2018

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northern Miami-Dade County in southeastern Florida...

* Until 545 PM EDT.

* At 514 PM EDT, a severe thunderstorm was located over Marlins Park,
  or over Miami, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Miami, Hialeah, Miami Beach, Coral Gables and Key Biscayne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2564 8015 2567 8035 2585 8030 2584 8012
TIME...MOT...LOC 2114Z 016DEG 13KT 2577 8023 

HAIL...1.00IN
WIND...60MPH
 
$$

BAXTER
2 follow-up statements
215 
WWUS52 KMFL 232129
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
529 PM EDT SAT JUN 23 2018

FLC086-232145-
/O.CON.KMFL.SV.W.0018.000000T0000Z-180623T2145Z/
Miami-Dade FL-
529 PM EDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN MIAMI-DADE COUNTY...

At 528 PM EDT, a severe thunderstorm was located over Coconut Grove,
or over Coral Gables, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables and Key Biscayne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2564 8015 2567 8035 2583 8030 2581 8012
TIME...MOT...LOC 2128Z 354DEG 11KT 2573 8023 

HAIL...1.00IN
WIND...60MPH
 
$$

BAXTER
273 
WWUS52 KMFL 232136
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
536 PM EDT SAT JUN 23 2018

FLC086-232145-
/O.EXP.KMFL.SV.W.0018.000000T0000Z-180623T2145Z/
Miami-Dade FL-
536 PM EDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MIAMI-DADE COUNTY
WILL EXPIRE AT 545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami.

LAT...LON 2564 8015 2567 8035 2583 8030 2581 8012
TIME...MOT...LOC 2135Z 016DEG 13KT 2573 8023 

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:05 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 23, 4:05 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Miami FL
405 PM EDT Sat Jun 23 2018

.DISCUSSION...
Weak surface ridging and ample moisture over the area today has
led to light winds along with numerous thunderstorms. The storms
formed along both sea breezes during the late morning and midday
hours. Although both sea breezes continued inland, the storms
remained nearly stationary a short distance inland from both
coasts through early afternoon. Since that time, the storms have
pulsed up and down and shifted locations as boundary collisions
have been occurring through the afternoon. During the late
afternoon hours, expect greater coverage over the northern two-
thirds of South FL compared to far southern areas.

Sunday, a surface high over the northeastern Gulf will turn the
winds over South FL to be from the southeast Sunday through Tuesday.
This will keep ample moisture over the region, with PWATS averaging
around 2.0-2.2 inches. Showers and storms are likely each afternoon.
Storm motion will be east to west, or southeast to northwest.
Expect a chance of midday storms closer to east coast and interior,
with more storms interior to Gulf Coast later in the day. Scattered
nighttime storms will be possible over the Atlantic and Gulf waters
with isolated activity possible along the east coast.

The pattern does not really change much for the middle to latter
portion of next week. Weak ridging will still generally be located
to our north. This should keep the 500mb temps on the warm side,
and allow the weather to be mainly sea breeze dominated for the
week. The general wind is forecast to remain out of the southeast
for the rest of the week. Showers and thunderstorms are forecast
each day for the afternoons across South Florida. Basically, the
typical summertime pattern of diurnal showers and storms over the
mainland and some nocturnal activity over the coastal waters each
night.

During the middle of next week, we could be looking at heat index
values in the 105-108 range for areas near the Gulf Coast.

&&

.MARINE...
Very light winds are expected for all waters through tonight,
except in/near thunderstorms. Beginning Sunday, a general
southeast wind is expected for the remainder of the week. Showers
and thunderstorms will be possible through the week. Seas are
forecast to run up to around 2 feet, with locally rough seas under
gusty showers and thunderstorms. Also, with a light wind field in
the mornings, and then with any convection in the afternoon,
along with boundary collisions, waterspouts will continue to be
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  90  77  89 /  40  50  20  50
Fort Lauderdale  78  89  79  89 /  40  50  30  50
Miami            78  91  78  89 /  40  60  20  50
Naples           77  92  77  92 /  40  60  40  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...98/ABH
MARINE...98/ABH
Hazardous weather outlook, Jun 23, 1:16 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
116 PM EDT Sat Jun 23 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
240530-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
116 PM EDT Sat Jun 23 2018

...Numerous Thunderstorms Interior and East Coast...
...Local Street Flooding Possible...
...Isolated Waterspouts Atlantic Waters and Lake Okeechobee...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms have developed
over the interior and east coast sections of South Florida today,
with more isolated activity near the Gulf Coast. Lightning will be
the primary hazard, with heavy downpours and brief gusty winds also
possible.

Waterspouts: Isolated waterspouts will be possible today over Lake
Okeechobee and in the Atlantic waters including Biscayne Bay.

Flooding: Slow-moving thunderstorms may produce brief local flooding
of streets or low lying areas along the east coast and near Lake
Okeechobee this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are possible each day with the highest coverage during
afternoons and evenings. The primary threat will be lightning,
although gusty wind and locally heavy rain are also possible.

Heat index values at or above 105 will be possible over the interior
and Gulf Coast region Tuesday through Friday next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report high wind and flooding to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Jun 23, 4:04 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Miami FL
404 PM EDT SAT JUN 23 2018

FLZ071-072-172-232030-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
404 PM EDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWARD COUNTY UNTIL 430
PM EDT...

* At 404 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Dania
  Beach to near Weston. These storms were nearly stationary.

* Small hail and winds in excess of 45 mph will be possible with
  these storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
  Plantation, Sunrise, Tamarac, Hallandale, Lauderhill, Weston,
  Oakland Park, Lauderdale Lakes, Dania Beach, Cooper City, West
  Park, Wilton Manors, Lazy Lake, Estates Of Fort Lauderdale and Fort
  Lauderdale - Hollywood International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2598 8009 2597 8041 2618 8041 2618 8008
TIME...MOT...LOC 2004Z 002DEG 3KT 2607 8013 2611 8035

BAXTER
Special weather statement, Jun 23, 4:25 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Miami FL
425 PM EDT SAT JUN 23 2018

FLZ072>074-172-173-232115-
Coastal Broward County FL-Metropolitan Miami Dade FL-
Metro Broward County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
425 PM EDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI-DADE AND
SOUTHEASTERN BROWARD COUNTIES UNTIL 515 PM EDT...

* At 425 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  Hallandale to Intersection I-75 And Griffin Road. Movement was
  south at 5 to 10 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph will be
  possible with these storms.

* Locations impacted include...
  Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
  Davie, Miami Beach, Plantation, Sunrise, Surfside, Hallandale,
  Miami Gardens, Weston, North Miami, North Miami Beach, Aventura,
  Dania Beach, Miami Lakes, Cooper City and Hialeah Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2586 8009 2587 8037 2612 8037 2611 8008
TIME...MOT...LOC 2025Z 343DEG 9KT 2598 8012 2606 8033

BAXTER
Special weather statement, Jun 23, 4:50 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Miami FL
450 PM EDT SAT JUN 23 2018

FLZ073-074-173-232130-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
450 PM EDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
530 PM EDT...

* At 449 PM EDT, National Weather Service meteorologists were
  tracking a developing line of strong thunderstorms from Ojus to
  Goulds. These storms were slowly moving southeast.

* Small hail and winds in excess of 45 mph will be possible with
  these storms.

* Locations impacted include...
  Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South
  Miami, Surfside, Black Point, Miami Gardens, Virginia Key, Kendall,
  The Redland, North Miami, Doral, North Miami Beach, Aventura, Miami
  Lakes, Hialeah Gardens, Sunny Isles Beach and Pinecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2597 8004 2594 8004 2550 8017 2555 8048
      2597 8028
TIME...MOT...LOC 2049Z 313DEG 4KT 2596 8017 2557 8039

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:04 PM EDTSpecial Weather StatementMFLBroward26 min
Jun 23, 4:25 PM EDTSpecial Weather StatementMFLBroward50 min
Jun 23, 4:44 PM EDTSpecial Marine WarningMFL46 min
Jun 23, 4:50 PM EDTSpecial Weather StatementMFLMiami-Dade40 min
Jun 23, 5:01 PM EDTSpecial Marine WarningMFL59 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.